Acute intractable headache and oculomotor nerve palsy associated with nicorandil: A case report.

    loading  Checking for direct PDF access through Ovid

Abstract

Acute non-traumatic headaches with neurological deficits alarm emergency department (ED) physicians. Typically, a sudden headache with oculomotor nerve palsy involving a pupil indicates the possibility of a subarachnoid hemorrhage (SAH) due to an aneurysm originating from the posterior communicating artery. For the ED physician, thinking beyond the possibility of an SAH can be crucial. Here, we report on a 59-year-old woman who presented to the ED with an intractable headache and right ptosis. She had previously received nicorandil for paroxysmal atrial fibrillation in the cardiology clinic. Her vital signs were stable upon ED arrival. Neurological examination revealed a mild anisocoria with a sluggish response to light stimuli in the right eye. Adduction, supraduction, and infraduction were also limited in the right eye. Nuchal rigidity was not apparent. An urgent brain magnetic resonance image (MRI) with angiography was requested to assess for possible SAH, but revealed no aneurysm. Cerebrospinal fluid analysis was also unremarkable. The patient's headache and oculomotor nerve palsy improved completely after discontinuation of nicorandil for 3 days. To the best of our knowledge, this is the first case report on side effects of nicorandil presenting as a severe headache with reversible oculomotor nerve palsy involving a pupil, symptoms which mimicked a possible SAH due to aneurysm.

Related Topics

    loading  Loading Related Articles